New Mexico, 2025

Flash Flooding and Hail in New Mexico, April 25 to 26, 2025

April 25 to 26, 2025 · NWS MAF · 10 events in 2 counties and zones

It was another day of severe weather, caused by a broad trough over the western United States with a dryline near the higher elevations of West Texas and Southeast New Mexico. Numerous splitting supercells impacted portions of the Trans Pecos into Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

It was another day of severe weather, caused by a broad trough over the western United States with a dryline near the higher elevations of West Texas and Southeast New Mexico. Numerous splitting supercells impacted portions of the Trans Pecos into Southeast New Mexico. Additional overnight and morning thunderstorms also produced localized flash flooding and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 25, 4:31 PM MST, 11 minutes earlier. Its key messages:

  • Updated at 630 PM CDT Fri Apr 25 2025
  • Severe storms expected to develop this afternoon/evening. Large hail and damaging winds will be the primary threats, although a tornado or two cannot be ruled out.
  • Storm chances continue nearly every afternoon/evening this week for the Permian Basin and Lower Trans-Pecos. A few of these storms may also be strong to severe.
Area forecast discussion, Apr 25, 4:31 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
631 PM CDT Fri Apr 25 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 630 PM CDT Fri Apr 25 2025

- Severe storms expected to develop this afternoon/evening. Large
  hail and damaging winds will be the primary threats, although a
  tornado or two cannot be ruled out.

- Storm chances continue nearly every afternoon/evening this week
  for the Permian Basin and Lower Trans-Pecos. A few of these
  storms may also be strong to severe.

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 155 PM CDT Fri Apr 25 2025

Upper-level water vapor imagery depicts a trough over California
with southwesterly flow over southeast New Mexico and west Texas.
Shortwave impulses ahead of the aforementioned upper-level trough is
expected to move over the area this afternoon/evening. A dryline
will push eastward and setup along the New Mexico/Texas Panhandle
border. Dew points in the low to mid 60s combined with lift from the
dryline/shortwave should foster the development of showers and
thunderstorms late this afternoon/evening. Strong to severe
thunderstorms are possible, particularly over southeast New Mexico
and the northwestern Permian Basin. Coverage looks to be slightly
less than what we have seen the last few days. Though, large hail
and damaging winds remain the primary threats with any storms that
go severe. Afternoon highs are expected to top out in the 80s and
90s areawide, with overnight lows dropping into the 50s and 60s.

Southwesterly to westerly flow aloft continues Saturday as the upper-
level trough slowly moves its way towards the area. Another
shortwave impulse ahead of the trough moves over southeast New
Mexico/west Texas Saturday afternoon, bringing additional chances of
showers and storms. Showers and storms should once again develop
ahead of the dryline that will be located roughly the same location
as today. At this time, any storms that develop Saturday
afternoon/evening should stay below severe limits. Saturday's highs
are forecast to be in the 80s and 90s for most, with the exception
of upper 70s in northern Lea County New Mexico and the northern
Permian Basin. Saturday night's lows fall into the 50s and 60s.

-Greening

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 155 PM CDT Fri Apr 25 2025

Upper-level water vapor imagery depicts a trough over California
with southwesterly flow over southeast New Mexico and west Texas.
Shortwave impulses ahead of the aforementioned upper-level trough is
expected to move over the area this afternoon/evening. A dryline
will push eastward and setup along the New Mexico/Texas Panhandle
border. Dew points in the low to mid 60s combined with lift from the
dryline/shortwave should foster the development of showers and
thunderstorms late this afternoon/evening. Strong to severe
thunderstorms are possible, particularly over southeast New Mexico
and the northwestern Permian Basin. Coverage looks to be slightly
less than what we have seen the last few days. Though, large hail
and damaging winds remain the primary threats with any storms that
go severe. Afternoon highs are expected to top out in the 80s and
90s areawide, with overnight lows dropping into the 50s and 60s.

Southwesterly to westerly flow aloft continues Saturday as the upper-
level trough slowly moves its way towards the area. Another
shortwave impulse ahead of the trough moves over southeast New
Mexico/west Texas Saturday afternoon, bringing additional chances of
showers and storms. Showers and storms should once again develop
ahead of the dryline that will be located roughly the same location
as today. At this time, any storms that develop Saturday
afternoon/evening should stay below severe limits. Saturday's highs
are forecast to be in the 80s and 90s for most, with the exception
of upper 70s in northern Lea County New Mexico and the northern
Permian Basin. Saturday night's lows fall into the 50s and 60s.

-Greening

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 155 PM CDT Fri Apr 25 2025

The active weather period looks to continue into the long term
forecast as an upper-level trough hangs out west of the region and
southwest flow persisting aloft. A couple of disturbances look to
move overhead Sunday and Monday, and with the dryline still hanging
around the Permian Basin region, we'll likely see a few
afternoon/evening thunderstorms develop across the Permian Basin,
lower Trans Pecos, and Big Bend areas. Some of these storms could be
severe with sufficient instability and moisture available, so large
hail and damaging winds will continue to be the main threats during
this time. Otherwise, high temperatures in the upper 80s to low 90s
will be common Sunday and Monday.

The upper trough finally makes a move Tuesday, swinging through the
Dessert Southwest and increasing rain chances across the forecast
area Tuesday night. This activity will quickly move out of the
area Wednesday morning as a Pacific front shunts moisture to the
east. A cold front follows Thursday, shifting winds to the north
and knocking temperature down a bit. By the end of the work week,
southwest flow aloft develops once again overhead and the return
of the dryline.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Fri Apr 25 2025

VFR cigs and vis prevail at all terminals throughout most of this
TAF period. Occasional MVFR cigs may occur occasionally, with
showers and thunderstorms possible this evening. Included PROB30 at
INK and HOB since showers/storms are tracking towards those sites
during this 00Z issuance. Otherwise, have left showers and
thunderstorms out of TAFs at all other sites due to uncertainty.
Amendments may be made as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  80  63  91 /  40  40  30  10
Carlsbad                 62  87  59  94 /  30  10  10  10
Dryden                   67  90  65  90 /  10  10  10  20
Fort Stockton            67  92  65  96 /  20  20  10  20
Guadalupe Pass           59  82  60  86 /  20   0  10   0
Hobbs                    60  79  59  91 /  50  40  20  10
Marfa                    57  87  55  89 /  10  10  10  20
Midland Intl Airport     66  82  64  91 /  30  30  20  10
Odessa                   66  82  64  91 /  30  30  20  10
Wink                     67  88  64  96 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...55
LONG TERM....27
AVIATION...55

In the hours before

Special weather statement, Apr 25, 1:25 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
Issued by National Weather Service San Angelo TX
325 PM CDT Fri Apr 25 2025

TXZ274-252100-
Reeves County Plains TX-
325 PM CDT Fri Apr 25 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL REEVES COUNTY THROUGH
400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Saragosa, or 14 miles south of Pecos, moving north at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Toyah Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3114 10346 3113 10367 3136 10367 3138 10342
TIME...MOT...LOC 2024Z 180DEG 17KT 3121 10357

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

mkd
Special weather statement, Apr 25, 2:38 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT Fri Apr 25 2025

TXZ274-252215-
Reeves County Plains TX-
438 PM CDT Fri Apr 25 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL REEVES COUNTY
THROUGH 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Toyah, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Reeves
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3165 10363 3164 10361 3162 10358 3141 10359
      3136 10381 3161 10397
TIME...MOT...LOC 2138Z 169DEG 7KT 3147 10372

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Apr 25, 3:35 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT Fri Apr 25 2025

NMZ028-034-TXZ059-060-067-274-278-252315-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Ward TX-
Reeves County Plains TX-Davis Mountains Foothills TX-Winkler TX-
535 PM CDT Fri Apr 25 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDDY...SOUTHERN
LEA...NORTHWESTERN REEVES...NORTHERN JEFF DAVIS...NORTHWESTERN
WARD...WESTERN WINKLER AND LOVING COUNTIES THROUGH 615 PM CDT /515
PM MDT/...

At 532 PM CDT /432 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles northeast of Kent
to 8 miles northwest of Toyah to 8 miles southeast of Mentone to 18
miles east of Orla. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pecos, Kermit, Jal, Wink, Toyah, Mentone, Barstow, Jal Airport, Red
Bluff Reservoir, Pecos Municipal Airport, Slash Ranch, Bennett, and
Winkler County Airport.

This includes the following highways...
 Interstate 20 in Reeves County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT /900 PM MDT/ for
portions of southeastern New Mexico.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT /900
PM MDT/ for portions of southeastern New Mexico...and western and
southwestern Texas.

&&

LAT...LON 3116 10357 3134 10344 3150 10333 3169 10306
      3231 10317 3222 10394 3170 10388 3147 10404
      3127 10407 3107 10407
TIME...MOT...LOC 2232Z 249DEG 21KT 3117 10399 3130 10399 3143 10385
3164 10347 3191 10360

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21
Local storm report, Apr 25, 3:37 PM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
537 PM CDT Fri Apr 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Gst     5 NE Hovey              30.65N 103.27W
04/25/2025  M65 MPH          Pecos              TX   Mesonet

&&

cas
Special weather statement, Apr 25, 4:02 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT Fri Apr 25 2025

TXZ075-252345-
Pecos TX-
602 PM CDT Fri Apr 25 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS COUNTY
THROUGH 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Fort Stockton, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3062 10327 3076 10314 3068 10280 3043 10298
TIME...MOT...LOC 2302Z 289DEG 7KT 3062 10306

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21
Special weather statement, Apr 25, 4:15 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Fri Apr 25 2025

TXZ059-067-273-274-260000-
Loving TX-Eastern Culberson County TX-Ward TX-
Reeves County Plains TX-
615 PM CDT Fri Apr 25 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN REEVES...
NORTHWESTERN WARD...NORTHEASTERN CULBERSON AND LOVING COUNTIES
THROUGH 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orla to 21 miles west of Mentone to 9
miles northwest of Toyah. Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pecos, Toyah, Mentone, Red Bluff Reservoir, Orla, Slash Ranch, and
Red Bluff.

This includes the following highways...
 Interstate 10 between mile markers 17 and 39.
 Interstate 20 between mile markers 17 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

&&

LAT...LON 3199 10424 3200 10342 3172 10338 3131 10356
      3125 10396 3152 10440 3169 10453
TIME...MOT...LOC 2315Z 194DEG 25KT 3187 10387 3160 10394 3141 10391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21

The radar

The Midland/Odessa radar (KMAF), 153 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
April 25, 4:42 PM MST to 4:52 PM MST
Where
Lea County, 15.45 mi SSW of Buckeye
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.590, -103.620

A trained spotter reported hen egg size hail. Time is estimated from radar.

Hail, Lea

When
April 25, 5:18 PM MST to 5:30 PM MST
Where
Lea County, 1.38 mi N of Lovington
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
32.950, -103.350

There are multiple public reports with pictures and videos of shattered windows caused by wind-driven hail approximately the size of a golf balls. The time is estimated from radar. The property damage cost is an estimation.

Hail, Lea

When
April 25, 5:30 PM MST to 5:42 PM MST
Where
Lea County, 4.84 mi S of Mc Donald
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.060, -103.320

Tennis ball size hail was reported by a trained spotter. The time is estimated from radar.

Thunderstorm Wind, Lea

When
April 25, 5:42 PM MST to 5:44 PM MST
Where
Lea County, 1.87 mi WSW of Tatum
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.240, -103.350

A maximum wind gust of 67 MPH was observed at the West Texas Mesonet site, 2SW Tatum, associated with a severe thunderstorm.

Hail, Lea

When
April 25, 5:46 PM MST to 5:54 PM MST
Where
Lea County, 0.69 mi N of Tatum
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.260, -103.320

Reports of shattered windows caused by wind-driven golf ball sized hail in Tatum. Time was estimated by radar. Property cost damage is an estimation.

Flash Flood, Eddy

When
April 26, 1:30 AM MST to 4:30 AM MST
Where
Eddy County, 4.7 mi SW of Loving to 5.26 mi SW of Loving
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
32.236, -104.161

At 2:53 AM MDT, a swift water rescue was conducted near a low-water crossing at Black River near Black River Road. A vehicle was reported to have been swept downstream. No injuries were reported. The time is radar estimated. Property damage is an estimation.

Flash Flood, Eddy

When
April 26, 2:00 AM MST to 5:00 AM MST
Where
Eddy County, 2.59 mi S of Loving to 2.32 mi NW of Malaga
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
32.243, -104.108

At 4:41 AM MDT, a swift water rescue was conducted at a low water crossing over the Black River along Higby Hole Road. No injuries were reported. The time is estimated using radar. The property damage is an estimation.

Hail, Lea

When
April 26, 2:36 AM MST to 2:48 AM MST
Where
Lea County, Hobbs
Measured
1.5 in hail
Reported by
Public
Coordinates
32.700, -103.130

Ping pong-sized hail reported through social media in Hobbs. Time is estimated from radar.

Hail, Lea

When
April 26, 2:44 AM MST to 2:54 AM MST
Where
Lea County, 1.81 mi NE of Hobbs
Measured
1 in hail
Reported by
Public
Coordinates
32.720, -103.110

A report from mPING was received of quarter-sized hail. The time is estimated from radar.

Flash Flood, Eddy

When
April 26, 4:30 AM MST to 7:30 AM MST
Where
Eddy County, 5.36 mi NW of Corral to 5.32 mi WNW of Corral
Cause
Heavy Rain
Reported by
Public
Coordinates
32.063, -104.032

A social media post showed an oil field road closed due to flooding of a low-water crossing near the Pecos River in far southern Eddy County. The time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244771, 1244772, 1244773, 1244775, 1244776, 1244797, 1244798, 1244800, 1244801, 1244799.